Alert archive / Nebraska / Tornado Warnings in 2018

Tornado Warning 32, NWS Omaha, NE

June 18, 2018Monona County, Iowa; Burt County, Thurston County, Nebraska

NWS Omaha, NE issued this tornado warning at Jun 18, 2018, 6:48 PM CDT for Monona County, Iowa; Burt County, Thurston County, Nebraska. It was in force for 27 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2018, 6:48 PM CDT (23:48 UTC)
Expired
Jun 18, 2018, 7:15 PM CDT
In force
27 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Monona County, IA, Burt County, NE, Thurston County, NE

The radar

The Omaha radar (KOAX), 78 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 7:01 PM CDTTSTM WND GST 603 Nnw Macy, NE
Jun 18, 7:05 PM CDTTSTM WND GST 602 Nnw Macy, NE
Jun 18, 7:11 PM CDTTSTM WND GST 597 Nw Whiting, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 3:05 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.8 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
301 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1177 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

886 
WFUS53 KOAX 182348
TOROAX
IAC133-NEC021-173-190015-
/O.NEW.KOAX.TO.W.0032.180618T2348Z-180619T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
648 PM CDT MON JUN 18 2018

The National Weather Service in Omaha has issued a

* Tornado Warning for...
  Western Monona County in west central Iowa...
  Northeastern Burt County in east central Nebraska...
  Southeastern Thurston County in northeastern Nebraska...

* Until 715 PM CDT.

* At 648 PM CDT, severe thunderstorms capable of producing both
  tornadoes and extensive straight line wind damage were located 6
  miles east of Lyons, or 37 miles south of Sioux City, moving east
  at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* These dangerous storms will be near...
  Decatur around 700 PM CDT.
  Onawa around 715 PM CDT.

Other locations impacted by this tornadic thunderstorm include Lewis
And Clark State Park and Blencoe.

This includes Interstate 29 between mile markers 105 and 125.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4188 9643 4218 9650 4221 9613 4205 9608
      4189 9607
TIME...MOT...LOC 2348Z 259DEG 26KT 4196 9636 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

MEAD
1 follow-up statement
529 
WWUS53 KOAX 190004
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
704 PM CDT MON JUN 18 2018

IAC133-NEC021-173-190015-
/O.CON.KOAX.TO.W.0032.000000T0000Z-180619T0015Z/
Monona IA-Burt NE-Thurston NE-
704 PM CDT MON JUN 18 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
NORTHWESTERN MONONA...NORTH CENTRAL BURT AND SOUTHEASTERN THURSTON
COUNTIES...

At 703 PM CDT, a severe squall line capable of producing both
tornadoes and extensive straight line wind damage was located over
Macy, or 26 miles south of Sioux City, moving northeast at 25 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

These dangerous storms will be near...
  Whiting around 715 PM CDT.

Other locations impacted by this tornadic thunderstorm include Lewis
And Clark State Park.

This includes Interstate 29 between mile markers 112 and 125.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4198 9631 4218 9650 4221 9613 4205 9608
      4201 9612
TIME...MOT...LOC 0003Z 223DEG 24KT 4211 9634 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

MEAD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jun 18, 6:38 PM CDT, 10 minutes earlier.

Area forecast discussion, Jun 18, 6:38 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
638 PM CDT Mon Jun 18 2018

.SHORT TERM...(Tonight through Thursday)
Issued at 320 PM CDT Mon Jun 18 2018

Convection already firing across parts of the forecast area at 20Z
in advance of a shortwave trough lifing out of western KS. In
addition, two surface boundaries were also in place. A warm front
stretched from northeast NE across northern IA, while a surface
trough was over western KS. These two boundaries will play a large
role in focusing additional rounds of convection over the area
through much of the short term period as a developing upper level
system moves into the region.

Abundant moisture across the region and the nearly stationary
boundaries will provide the potential of several periods of heavy
rain. A flash flood watch has been issued for parts of the area
for tonight into Tuesday morning due to this heavy rain potential.

Temperatures will be cooler compared to the past few days, but the
humid conditions will continue to make for uncomfortable
conditions.

.LONG TERM...(Thursday night through Monday)
Issued at 320 PM CDT Mon Jun 18 2018

Pattern looks to remain rather active into the weekend as the
upper system mentioned above works its way out of the area and
additional shortwave troughs move through by the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 628 PM CDT Mon Jun 18 2018

Scattered convection across the area at the start of the period
and this is likely to continue through 09Z. Frontal boundary will
remain stalled over the area with additional chance of convection
after 12Z. Areas of MVFR cigs and IFR vsby in heavy rain.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch through Tuesday afternoon for NEZ015-032>034-
     043>045-050>053.

IA...Flash Flood Watch through Tuesday afternoon for IAZ043-055-056-
     069.

&&

SHORT TERM...Fobert
LONG TERM...Fobert
AVIATION...Fobert
Hazardous weather outlook, Jun 18, 3:50 PM CDT, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
350 PM CDT Mon Jun 18 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-191100-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
350 PM CDT Mon Jun 18 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Tuesday

Scattered strong to severe storms are expected to continue over
portions of eastern Nebraska and southwest Iowa late this
afternoon into this evening, mainly north of I-80. The primary
hazards with these storms will be damaging winds, heavy rain, and
some hail to quarter size. A brief tornado is also possible,
especially west of a Wayne to Columbus line.

Heavy rain is also likely tonight across the area and may result
in local flooding. A Flash Flood Watch is in effect for east
central Nebraska into west central Iowa tonight into Tuesday
morning.

.DAYS TWO THROUGH SEVEN...Tuesday night through Monday

Thunderstorm chances will remain in the forecast through the week
and into next weekend. Periods of heavy rain are possible.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation may be required into this evening.

Fobert

In the hours before

Special weather statement, Jun 18, 5:41 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
541 PM CDT MON JUN 18 2018

IAZ055-069-NEZ045-051-052-182315-
Pottawattamie IA-Harrison IA-Saunders NE-Washington NE-Douglas NE-
541 PM CDT MON JUN 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POTTAWATTAMIE...
SOUTHWESTERN HARRISON...EASTERN WASHINGTON...DOUGLAS AND EAST CENTRAL
SAUNDERS COUNTIES UNTIL 615 PM CDT...

At 541 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northeast of Blair to near Yutan.
Movement was northeast at 30 mph.

Winds in excess of 40 mph and very heavy rain will be possible with
these storms.

Locations impacted include...
Western Omaha, Blair, Missouri Valley, Valley, Yutan, Fort Calhoun,
Waterloo, Kennard, Modale, Elkhorn, Millard, Bennington, Boys Town,
Washington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Iowa...and east central Nebraska.

LAT...LON 4161 9581 4120 9611 4120 9647 4166 9611
TIME...MOT...LOC 2241Z 228DEG 26KT 4157 9606 4122 9638

MILLER
Local storm report, Jun 18, 5:45 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
545 PM CDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     FUNNEL CLOUD     5 SSE STANTON           41.88N 97.17W
06/18/2018                   STANTON            NE   TRAINED SPOTTER

            FUNNEL PERSISTED FOR SEVERAL MINUTES.

&&

HD
Local storm report, Jun 18, 6:12 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
612 PM CDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND GST     5 S PILGER              41.93N 97.06W
06/18/2018  M76 MPH          STANTON            NE   STORM CHASER

&&

HD
Local storm report, Jun 18, 6:20 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
620 PM CDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     HEAVY RAIN       1 NW VALLEY             41.32N 96.36W
06/18/2018  M2.67 INCH       DOUGLAS            NE   OFFICIAL NWS OBS

            2.67 INCHES IN THE LAST 6 HOURS.

&&

MILLER
Local storm report, Jun 18, 6:21 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
621 PM CDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     TSTM WND GST     5 N BEEMER              42.00N 96.81W
06/18/2018  M70 MPH          CUMING             NE   STORM CHASER

&&

HD
Local storm report, Jun 18, 6:37 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
637 PM CDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     4 W BANCROFT            42.01N 96.65W
06/18/2018  M70 MPH          CUMING             NE   TRAINED SPOTTER

&&

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 3:06 PM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie24 min
Jun 18, 3:23 PM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie37 min
Jun 18, 3:28 PM CDTFlash Flood WatchOAXHarrison, Monona, Pottawattamie, Shelby13 hr
Jun 18, 3:56 PM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie, Shelby16 min
Jun 18, 5:07 PM CDTSpecial Weather StatementOAXMills23 min
Jun 18, 5:32 PM CDTAreal Flood AdvisoryOAXMills, Pottawattamie3 hr
Jun 18, 5:38 PM CDTSpecial Weather StatementOAXPottawattamie52 min
Jun 18, 6:34 PM CDTAreal Flood AdvisoryOAXHarrison3 hr
Jun 18, 6:47 PM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie, Shelby43 min
Jun 17, 7:05 PM CDTSevere Thunderstorm WarningOAXKnox40 min
Jun 17, 7:39 PM CDTSevere Thunderstorm WarningOAXKnox51 min
Jun 17, 7:41 PM CDTSpecial Weather StatementOAXCedar34 min
Jun 17, 8:20 PM CDTSevere Thunderstorm WarningOAXCedar, Knox55 min
Jun 17, 8:56 PM CDTTornado WarningOAXCedar19 min
Jun 18, 2:19 PM CDTSpecial Weather StatementOAXSaunders26 min
Jun 18, 2:53 PM CDTSpecial Weather StatementOAXDouglas, Washington37 min
Jun 18, 3:30 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Thurston13 min
Jun 18, 3:42 PM CDTSevere Thunderstorm WarningOAXBoone, Madison, Platte33 min
Jun 18, 4:11 PM CDTSevere Thunderstorm WarningOAXBoone, Madison, Platte13 min
Jun 18, 4:26 PM CDTSpecial Weather StatementOAXGage34 min
Jun 18, 4:54 PM CDTSpecial Weather StatementOAXLancaster36 min
Jun 18, 4:54 PM CDTSevere Thunderstorm WarningOAXGage, Pawnee41 min
Jun 18, 5:05 PM CDTSevere Thunderstorm WarningOAXMadison, Stanton25 min
Jun 18, 5:19 PM CDTSpecial Weather StatementOAXSaunders26 min
Jun 18, 5:26 PM CDTSevere Thunderstorm WarningOAXStanton34 min
Jun 18, 5:31 PM CDTTornado WarningOAXStanton29 min
Jun 18, 5:41 PM CDTSpecial Weather StatementOAXDouglas34 min
Jun 18, 5:44 PM CDTSevere Thunderstorm WarningOAXCuming, Stanton31 min
Jun 18, 6:08 PM CDTAreal Flood AdvisoryOAXDouglas, Washington3 hr
Jun 18, 6:09 PM CDTSevere Thunderstorm WarningOAXCuming, Thurston, Wayne36 min
Jun 18, 6:34 PM CDTSevere Thunderstorm WarningOAXBurt, Thurston26 min

Nearby

Tornado Warnings in Nebraska, 2018Tornado Warnings in Iowa, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.